Alert archive / Connecticut / Special Weather Statements in 2020
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 30, 2020, 5:13 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 30, 2020, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
The radar
The Boston radar (KBOX), 90 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
265
WWUS81 KOKX 302113
SPSOKX
Special Weather Statement
National Weather Service New York NY
513 PM EDT Thu Jul 30 2020
CTZ008-012-302200-
Southern New London-Northern New London-
513 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NEW LONDON COUNTY...
At 512 PM EDT, a strong thunderstorm was located over East Lyme, or
near Salem, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
New London and Bozrah around 525 PM EDT.
Gales Ferry around 530 PM EDT.
Norwich and Ledyard Center around 535 PM EDT.
Groton and Ledyard around 540 PM EDT.
Voluntown around 600 PM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4137 7184 4130 7222 4143 7234 4144 7231
4148 7231 4164 7187 4164 7179
TIME...MOT...LOC 2112Z 250DEG 28KT 4141 7224
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 4:33 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 30, 4:33 PM EDT, 40 minutes before
Area Forecast Discussion...CORRECTED National Weather Service New York NY 433 PM EDT Thu Jul 30 2020 .SYNOPSIS... A cold front will slowly move southeast across the region tonight. The front will further slow down south of Long Island overnight and will become nearly stationary on Friday. The front will eventually push well out of the local coastal ocean waters Friday afternoon into Friday night. Weak high pressure will build in from the north and west for Friday night. A warm front will pass thru the region during the second half of the weekend. Tropical impacts from Isaias may be possible next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Two main features are the cold front and then the wave of low pressure along the cold front. These two features will provide the focus for convergence and lift for showers and thunderstorms across the region. There will be more instability tonight than there will be Friday morning. Aloft, there will be periodic shortwaves and associated PVA that will further enhance lift. The cold front will move across the region this evening from north to south, moving into the ocean waters overnight. The two main timeframes for convection will be until mid evening, around 9-10 PM) and then again overnight into Friday morning (4-6 AM timeframe). Mainly HRRR and NAM Nest used for convective POPs. Going into early tonight, there will be more instability and 25-35 kt of 0-6 km bulk shear. This will be enough for some thunderstorms to organize and become strong to severe. Main threats of thunderstorms will be frequent lightning, gusty winds, and heavy rain. Some damaging winds will be possible. The wave of low pressure Friday along the front south of the region will be moving into an environment that will have easterly shallow boundary layer flow and southwest flow in the mid levels. High precipitable waters up to 2 inches are forecast. This will create a situation where convection develops and expands and backbuilds, prolonging potential heavier rain. This will make for a chance of flooding. See hydro section. While convection will not be as organized, it is expected to be more widespread across Northeast NJ, Southern parts of the Lower Hudson Valley, New York City, Southwest Connecticut and into Long Island. Temperatures will remain mild tonight with lows only in the upper 60s to lower 70s. There remains a moderate risk of rip current development at the ocean beaches into this evening. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Second round of convection expected to be ongoing and continue until around 9-10 AM Friday morning. Mainly HRRR and NAM Nest used for convective POPs. The cold front will be moving slowly south of Long Island. Aloft, another shortwave with associated PVA ahead of it will be moving through. The instability will be more across the ocean for Friday. Coastal areas could have some elevated instability early. Widespread convection early with flood potential. Again, see hydrology section for more details. During Friday afternoon, most convection will be moving out of the ocean waters south of Long Island. Mainly dry conditions are expected by mid to late afternoon. The low level easterly flow will keep some moisture trapped under an inversion. Coastal areas will see an abundance of clouds with more breaks in the clouds across the interior. Cooler temperatures are expected with highs only reaching the upper 70s to near 80. Any lower 80s highs are expected for far interior locations. For Friday night, dry conditions are forecast as well as a gradual decrease in clouds. This will be as high pressure briefly builds in from the north and west. There is mid level confluence indicated in the forecast models that will help with subsidence. Lows Friday night were from a consensus as well as national blend of models with values in the low 60s to low 70s. Lower end of the range is in the interior while upper end of the range is within NYC. A moderate risk of rip currents is forecast for Atlantic Ocean beaches on Friday. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High pres on Sat will give way to an approaching warm front for the 2nd half of the weekend. Shwrs and tstms have been fcst, with the NBM used for pops but limited to chance. Additional chances for shwrs and tstms on Mon with sw flow aloft. Primary threat will be across the interior. The NBM was used for pops, but these may need to trended down along the coasts due to the flow regime. The only reason that the higher pops were maintained attm was due to the potential for any tropical moisture ahead of Isaias. Main impacts from Isaias right now appear to be in the Tue/Wed time period. Please refer to the latest forecast from the National Hurricane Center on the system. It's much too early to provide any specific details with the track and intensity uncertain, but the storm should be closely monitored. The tropical system or remnants should be exiting on Thu. An approaching upr trof could produce some additional shwrs and tstms, but there is the suggestion of some mid lvl dry air advection. As a result, the fcst was left dry. Temps thru the extended based on the NBM. A moderate risk of rip currents is forecast for Atlantic Ocean beaches on Saturday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A cold front slowly pushes south towards the the region late today moves across across the area tonight and early Friday morning before stalling. Mainly VFR conditions today. Sub-VFR conditions will be possible in any scattered showers and thunderstorms late this afternoon. The best chance for any storms will be across the Lower Hudson Valley and southern CT terminals. As the front moves across the region, additional showers and thunderstorms will be likely across NE NJ/NYC and Long Island overnight into the morning hours on Friday. Sub-VFR conditions will be possible after 06z. Some clearing will be possible late in the TAF period. SW winds this afternoon with few gusts to 15-20 kt are possible Winds become N and then variable late tonight with the frontal passage. E-SE flow is possible on Friday afternoon. .OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY... .Friday and Saturday...VFR. .Sunday...Chance of afternoon showers/tstms. .Sunday night and Monday...Chance of showers/tstms. .Tuesday...Sub-VFR in rain showers. && .MARINE... The short term forecast period through Friday night is expected to remain below small craft advisory criteria with a relatively weak pressure gradient in place. Ocean seas will stay in the 3 to 4 ft range with wind gusts for parts of the ocean up to 20 kt into early this evening. Otherwise, winds will stay mainly around 5-10 kts without much of any gusts. Winds and seas will likely remain blw sca lvls over the weekend, then seas will increase on the ocean to aoa 5 ft by Sun ngt into Mon. Impacts from Isaias are possible by Tue/Wed. && .HYDROLOGY... A combination of factors will be in place late tonight into Friday morning, low level easterly flow to enhance convergence, high precipitable waters up to near 2 inches, and elevated instability to allow for expansion and backbuilding convection with heavy rain. The potential will be there for minor flooding with flash flooding for some locations possible, especially in poor drainage and low lying areas. Mentioned in HWO for this possibility. Some localized minor flooding possible with any tstms on Sun. With the influence of tropical moisture into the region next week, localized flash flooding will become a concern. Additionally, the track of Isaias will need to be monitored. && .TIDES/COASTAL FLOODING... Astronomical tides will be rising during the next several days with the forecast of a full moon on Monday, August 3. There is a low probability of touching or exceeding minor flood thresholds along the most vulnerable locales of the south shore bays of LI, and SW CT during the late afternoon/early evening high tide cycles Thursday and Friday. The higher chance of exceeding minor benchmarks will be over the weekend. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is experiencing intermittent service. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JMC/JM NEAR TERM...JM SHORT TERM...JM LONG TERM...JMC AVIATION...BC MARINE...JMC/JM HYDROLOGY...JMC/JM TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 30, 4:01 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service New York NY 401 PM EDT Thu Jul 30 2020 CTZ009-010-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-312015- Southern Fairfield-Southern New Haven-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 401 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible into this evening with damaging winds being the main threat. Another round of showers and thunderstorms is forecast overnight which could produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A round of showers and thunderstorms Friday morning could produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. CTZ005>008-011-012-NYZ067-068-312015- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Middlesex-Southern New London-Orange- Putnam- 401 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible into this evening with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. ANZ330-335-338-340-345-350-353-355-312015- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 401 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible into this evening with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 30, 3:50 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New York NY
350 PM EDT Thu Jul 30 2020
NYZ067-302030-
Orange-
350 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 350 PM EDT, a strong thunderstorm was located over Unionville, or
9 miles southeast of Matamoras, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middletown, Warwick, Goshen, Chester, Greenwood Lake, Florida,
Unionville, Maybrook and Tuxedo Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7421 4119 7417 4119 7435 4133 7464
4138 7465
TIME...MOT...LOC 1950Z 263DEG 11KT 4130 7454
DSSpecial weather statement, Jul 30, 4:11 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
411 PM EDT Thu Jul 30 2020
CTZ005-NYZ068-302100-
Northern Fairfield-Putnam-
411 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...
At 410 PM EDT, a strong thunderstorm was located near Fahnestock
State Park, or near Lake Carmel, moving east at 25 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Danbury, Sherman, Brewster, Lake Carmel, Mahopac, Carmel,
Ridgefield, Bethel, Brookfield, New Fairfield, Fahnestock State
Park, Putnam Lake and Brewster Hill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7344 4151 7339 4136 7336 4137 7355
4136 7388 4149 7391 4153 7360 4153 7353
4154 7353 4154 7345
TIME...MOT...LOC 2010Z 271DEG 16KT 4145 7375
DSSpecial weather statement, Jul 30, 4:33 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service New York NY
433 PM EDT Thu Jul 30 2020
CTZ005-302100-
Northern Fairfield-
433 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD
COUNTY...
At 433 PM EDT, a strong thunderstorm was located over Pawling, moving
east at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sherman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
4154 7345 4153 7353 4167 7352
TIME...MOT...LOC 2033Z 268DEG 11KT 4156 7356
DSLocal storm report, Jul 30, 4:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG WINDMILL FARM 41.15N 73.68W
07/30/2020 WESTCHESTER NY DEPT OF HIGHWAYS
DOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF
BEDFORD ROSD. ALL LANES ARE BLOCKED.
&&
DSLocal storm report, Jul 30, 5:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
506 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG HORSESHOE HILL 41.19N 73.57W
07/30/2020 WESTCHESTER NY DEPT OF HIGHWAYS
TREE AND POWER POLE DOWN ON NY 137 BETWEEN NY 124 AND
UPPER SHAD ROAD.
&&
DSSpecial weather statement, Jul 30, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Thu Jul 30 2020
CTZ008-012-302200-
Southern New London-Northern New London-
513 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NEW LONDON COUNTY...
At 512 PM EDT, a strong thunderstorm was located over East Lyme, or
near Salem, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
New London and Bozrah around 525 PM EDT.
Gales Ferry around 530 PM EDT.
Norwich and Ledyard Center around 535 PM EDT.
Groton and Ledyard around 540 PM EDT.
Voluntown around 600 PM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4137 7184 4130 7222 4143 7234 4144 7231
4148 7231 4164 7187 4164 7179
TIME...MOT...LOC 2112Z 250DEG 28KT 4141 7224The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:31 PM EDT | Special Weather Statement | OKX | Orange | 44 min |
| Jul 30, 3:17 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 43 min |
| Jul 30, 3:37 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 38 min |
| Jul 30, 3:50 PM EDT | Special Weather Statement | OKX | Orange | 40 min |
| Jul 30, 4:08 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 52 min |
| Jul 30, 4:11 PM EDT | Special Weather Statement | OKX | Putnam | 49 min |
| Jul 30, 4:17 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 30, 4:33 PM EDT | Special Marine Warning | OKX | 41 min | |
| Jul 30, 4:33 PM EDT | Special Weather Statement | OKX | Dutchess | 27 min |
| Jul 30, 5:11 PM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 30, 5:26 PM EDT | Special Weather Statement | OKX | Orange | 49 min |
| Jul 30, 4:30 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 44 min |
Nearby
Special Weather Statements in Connecticut, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.